Oklahoma, 2006

Damaging Winds and Lightning Strike in Oklahoma, July 27, 2006

July 27, 2006 · NWS OUN · 3 events in 3 counties and zones

2 thunderstorm wind, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
7
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 27, 9:41 AM CST, 4 hours 44 minutes earlier.

Area forecast discussion, Jul 27, 9:41 AM CST, 4 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1041 AM CDT THU JUL 27 2006

.UPDATE...
LIGHT... HIGH-BASED SHOWERS CONTINUE ACROSS NORTHWEST OKLAHOMA.
THE TREND IS A VERY SLOW DECREASE... AND THIS TREND SHOULD
CONTINUE UNTIL THE SHOWERS COMPLETELY DISSIPATE BEFORE NOON.
HOWEVER... ADDITIONAL DEVELOPMENT IS EXPECTED THIS AFTERNOON... SO
WILL RETAIN THE POP CONFIGURATION AS IS.

THE ONLY CHANGES IN THIS UPDATE WILL BE A FEW MINOR CHANGES IN
TEMPERATURE FORECASTS... MAINLY IN THE WESTERN PARTS OF THE
FORECAST AREA... WHERE CLOUD COVER... OR THE ABSENCE THEREOF...
AND WIND DIRECTION... WILL AFFECT AFTERNOON READINGS.

&&

.PREV DISCUSSION... (ISSUED 432 AM CDT THU JUL 27 2006)

DISCUSSION...
PRECIPITATION IS AGAIN ONGOING THIS MORNING ACROSS NORTHERN AND
WESTERN OKLAHOMA... BUT THE PRECIPITATION AREA IS NOT MOVING VERY
MUCH. AGAIN EXPECT SOME DECREASE LATER THIS MORNING BUT WE ARE
ALSO MORE LIKELY TO SEE REDEVELOPMENT TODAY NORTH AS A SHORTWAVE
TROUGH APPROACHES THE CENTRAL PLAINS FROM WYOMING. MEANWHILE TO
THE SOUTH THE TROPICAL MOISTURE AND PRECIPITATION CONTINUES TO
MOVE NORTH THROUGH EASTERN TEXAS. MOST OF THIS PRECIPITATION STILL
LOOKS TO BE PRIMARILY SOUTH OF THE AREA ALTHOUGH SOME WILL
PROBABLY AFFECT THE FAR SOUTHEAST. HIGH TEMPERATURES TODAY MAY BE
A LITTLE MODERATED COMPARED TO THE LAST COUPLE OF DAYS WITH THE
ADDITIONAL CLOUDINESS IN THE NORTH AND PERHAPS SOME ADDITIONAL
CLOUDINESS MOVING INTO THE SOUTHEAST. BUT ALSO EXPECT TO SEE SOME
SUBSIDENCE IN THE PERIPHERY OF THE EAST TEXAS LOW WHICH WILL KEEP
QUITE A BIT OF SUN IN THE SOUTHWEST AND PERHAPS CENTRAL SECTIONS
OF THE AREA SO WE WILL STILL SEE SOME TRIPLE DIGIT READINGS.
PRECIPITATION CHANCES WILL DECREASE FROM WEST TO EAST TOMORROW AS
THE CENTRAL PLAINS SHORTWAVE AND THE EAST TEXAS LOW BOTH MOVE EAST
OF THE AREA. TEMPERATURES BECOME HOT AGAIN THIS WEEKEND AND EARLY
NEXT WEEK.

MEDIUM RANGE MODELS ARE NOW SHOWING THE POTENTIAL OF A SURFACE
FRONT MOVING INTO THE AREA MID WEEK NEXT WEEK. GFS AND DGEX WERE
MORE AGGRESSIVE MOVING THIS SOUTH AND ALTHOUGH ECMWF WAS SLOWER IT
DID SHOW THE POTENTIAL FOR A FRONT APPROACHING AS WELL. IT IS
STILL A BIT EARLY TO GET TOO EXCITED ABOUT THIS BUT HAVE TAKEN THE
EDGE OF THE HOT TEMPERATURES /ALTHOUGH STILL KEEPING TRIPLE-DIGIT
TEMPERATURES FOR THE TIME BEING/ IN THE NORTH AND ADDED SLIGHT
CHANCE POPS TUESDAY NIGHT IN THE NORTHWEST. HAVE GENERALLY USED
THE SLOWER ECMWF TIMING IN THE GRIDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  99  75  97  75 /  20  30  20  10
HOBART OK        101  75 100  75 /  20  20  20  10
WICHITA FALLS TX 102  76 101  76 /  20  20  20  10
GAGE OK           96  73  99  73 /  30  30  20  10
PONCA CITY OK     95  75  96  75 /  50  40  30  20
DURANT OK         95  76  95  76 /  30  30  20  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

23/99
Hazardous weather outlook, Jul 27, 10:50 AM CST, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1150 AM CDT THU JUL 27 2006

OKZ004>048-050>052-TXZ083>090-281200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1150 AM CDT THU JUL 27 2006

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
ALTHOUGH NO ORGANIZED SEVERE THUNDERSTORMS ARE EXPECTED THROUGH
TONIGHT...AN ISOLATED STORM OR TWO COULD APPROACH SEVERE LEVELS
ACROSS NORTHERN OKLAHOMA LATE THIS AFTERNOON AND EVENING.

DISCUSSION...
THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE THIS AFTERNOON THROUGH
TONIGHT...WITH THE BEST CHANCES EXTENDING FROM WEST-CENTRAL TO
NORTH-CENTRAL OKLAHOMA. DUE TO THE LARGE AMOUNT OF LOW-LEVEL
MOISTURE AVAILABLE... A FEW STORMS MAY PRODUCE VERY HEAVY RAINFALL.
RAINFALL RATES MAY EXCEED 2 INCHES PER HOUR IN EXTREME CASES. IN
ADDITION... A FEW OF THE STORMS MAY ALSO PRODUCE STRONG WINDS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY JUL 28.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...80 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...20 PERCENT.

OTHER HAZARDOUS WEATHER...
A VERY HIGH FIRE DANGER WILL EXIST THROUGH EARLY THIS EVENING...
ESPECIALLY OVER WESTERN NORTH TEXAS AND PORTIONS OF SOUTHERN AND
WESTERN OKLAHOMA. REFER TO OUR FIRE DANGER STATEMENT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM OUTLOOK...
A CHANCE FOR THUNDERSTORMS WILL BE SEEN OVER PORTIONS OF OKLAHOMA
THROUGH FRIDAY. THE HIGHEST CHANCES ARE CURRENTLY EXPECTED OVER THE
NORTHERN HALF OF OKLAHOMA.

OTHER HAZARDOUS WEATHER...
A VERY HIGH FIRE DANGER IS EXPECTED AGAIN THIS WEEKEND AND EARLY
NEXT WEEK DUE TO HOT TEMPERATURES...GUSTY WIND...AND LOW HUMIDITIES.
WITH THE CONTINUATION OF VERY HOT TEMPERATURES...PRECAUTIONS SHOULD
BE TAKEN TO EASE THE EFFECTS OF THE HEAT.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
FRIDAY.

CMS

In the hours before

Special weather statement, Jul 27, 2:09 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
309 PM CDT THU JUL 27 2006

OKZ011-017-272030-
MAJOR OK-BLAINE OK-
309 PM CDT THU JUL 27 2006

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BLAINE AND MAJOR COUNTIES.

AT 310 PM...STRONG THUNDERSTORMS WERE QUICKLY FORMING BETWEEN
LONGDALE AND ISABELLA...MOVING SLOWLY EASTWARD. VERY HEAVY RAIN AND
WIND GUSTS TO 40 MPH ARE LIKELY. SMALL HAIL IS ALSO POSSIBLE.

PEOPLE IN BLAINE AND MAJOR COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

JAMES
Special weather statement, Jul 27, 2:24 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
324 PM CDT THU JUL 27 2006

OKZ017-018-272045-
KINGFISHER OK-BLAINE OK-
324 PM CDT THU JUL 27 2006

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BLAINE AND KINGFISHER
COUNTIES.

AT 324 PM...STRONG THUNDERSTORMS WERE FORMING ACROSS NORTHERN BLAINE
COUNTY...EXTENDING FROM LONGDALE TO OKEENE. MOVEMENT WAS TOWARD THE
EAST NORTHEAST AT 15 MPH...WITH WIND GUSTS TO 40 MPH...SMALL
HAIL...AND VERY HEAVY RAIN LIKELY.

PEOPLE IN BLAINE AND KINGFISHER COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

JAMES

The radar

The Vance AFB radar (KVNX), 59 km away, was scanning. The volume nearest the first event began at 20:26 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Major

When
July 27, 2:25 PM CST
Where
Major County, Isabella
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
36.233, -98.333

Lightning, Oklahoma

When
July 27, 7:02 PM CST
Where
Oklahoma County, (Okc)will Rogers Apt
Injuries
7 direct, 0 indirect
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
35.552, -97.407 (the zone’s center; the record gives no point)

Lightning struck nearby the UPS building at Will Rogers World Airport. Ground crew outside during the storm were affected by the lightning. Seven people were injured.

Thunderstorm Wind, McClain

When
July 27, 8:00 PM CST
Where
McClain County, 6 mi SSW of Washington
Measured
52 kt (60 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.967, -97.517

Wind gust was measured by the Oklahoma mesonet.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2006Every state in 2006This day in weather historyWarnings in Oklahoma, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5523782, 5523783, 5523784.